Background: The 2013 American College of Cardiology/American Heart Association lipid guideline recommends statin dosing based on intensity, rather than targeting specific low-density lipoprotein cholesterol (LDL-C) concentrations, among general populations. The 2013 Kidney Disease: Improving Global Outcomes (KDIGO) lipid guideline recommends statins for most adults with chronic kidney disease (CKD), but dose-dependent statin effects in CKD are unclear.
Methods: We performed a retrospective cohort study of US veterans with CKD Stages G3a, G3b or G4, and new, persistent statin use, from 2005 to 2015. We tested the association of intensity of statin therapy [categorized as low (expected LDL-C reduction <30%), medium (30 to <50%) or high (≥50%)] during the initial 1-year exposure period, with all-cause mortality over the subsequent 4 years. We used Cox proportional hazard models to evaluate the association between statin intensity and all-cause mortality, adjusting for demographics, comorbidities and laboratory measurements.
Results: Our cohort included 65 292 persons, of whom 40 124 (61.5%) had CKD G3a, 20 183 (30.9%) G3b and 4985 (7.6%) G4. Overall, 4878 (7.5%) used high-intensity, 39 070 (59.8%) used moderate-intensity and 21 344 (32.7%) used low-intensity statins. High-intensity statins were used more in recent years, and among persons diagnosed with atherosclerotic cardiovascular disease. There was no association between statin intensity and mortality in unadjusted or multivariable-adjusted analyses.
Conclusions: There were no significant associations between statin intensity over 1 year of exposure and subsequent mortality among US veterans with CKD. This supports the current KDIGO guideline recommendations to use statins and dosages that have been studied specifically in CKD populations, rather than intensity-based dosing.
Keywords: CKD; all-cause mortality; guidelines; lipid-lowering therapy; statin intensity.
© The Author(s) 2018. Published by Oxford University Press on behalf of ERA-EDTA. All rights reserved.